| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Dysuria
Feburary 2001

Q. It hurts when I urinate, not while urinating, but after I'm done. There is usually a little blood present. I'm 19 years old, and the only medication I'm on is Birth Control (MIN OVRAL 28). I have yet to make an appointment at the doctor's and I'm afraid to tell my parents.

A. Burning with urination is termed dysuria. You also are having some hematuria (blood with urination). There are many causes for this, but in women, the most likely causes are either urinary tract infections or vaginal infections (vaginitis). These infections may be caused by bacteria normally present around the anal area that work their way up the genitourinary tract; or they may be caused by various sexually transmitted diseases such as chlamydia.

There are also other causes of your symptoms that would be much less common such as bladder or vaginal tumors. It is important for you to see your doctor to be evaluated for this, since it can progress to a more serious condition if not treated. You should have a pelvic exam with appropriate cervical cultures, urine analysis and culture, syphilis and HIV screening and PAP smear every year.

Also, I highly recommend condom use for you and any one else who is sexually active until you are virtually married and hopefully monogamous!

Disclaimer Back to Ask the Medical Experts